Connecticut, 2024

Damaging Wind in Connecticut, July 15, 2024

July 15, 2024 · NWS OKX · 1 event in 1 county or zone

A series of mid-level shortwaves approached an environment characterized by 1000-2000 J/kg of MLCAPE and marginal shear (mainly at or under 30 kt of Effective Bulk Shear). This allowed isolated severe thunderstorms to develop and produce damaging wind gusts across southern CT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A series of mid-level shortwaves approached an environment characterized by 1000-2000 J/kg of MLCAPE and marginal shear (mainly at or under 30 kt of Effective Bulk Shear). This allowed isolated severe thunderstorms to develop and produce damaging wind gusts across southern CT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 15, 12:24 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 15, 12:24 PM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service New York NY
124 PM EDT Mon Jul 15 2024

.SYNOPSIS...
A thermal trough will be in place through Tuesday. A cold front
will approach from the west on Wednesday, moving through
Wednesday night into Thursday morning. High pressure will then
follow for late week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Patch of low clouds driven by moisture trapped beneath a sfc-
based temp inversion that was over the NYC metro area this
morning is now moving across Long Island and coastal CT, with
some mid level clouds to the north across interior S CT.

Radar shows shallow convection starting to develop in western
Orange County in line per 12Z NAMNest. SBCAPE ranges from
2000-3000 J/kg, but MLCAPE is only about half that, with some
CIN with fcst soundings showing a weak H8-9 cap. This cap should
erode with further daytime heating, and expect scattered
shower/tstms to progress from Orange across the lower Hudson
Valley and SW CT later this afternoon. Bulk shear values still
appear largely under 30 kt locally. Also a lack of strong
forcing may keep any activity more pop up in nature, with the
marine influence helping weaken activity along the coast. SPC
marginal risk for damaging wind covers areas N of NYC and all
of southern CT. Localized downpours are possible with any
thunderstorm and lead to minor flooding of poor drainage areas.

The clouds around the NYC metro area have held temps back to
the mid 80s so far, but expect them to recover this afternoon,
with another day of hot and humid conditions throughout. H8
temperatures near 20C will allow surface temperatures on a warm
SW flow to climb into the lower/mid 90s for most. With the
humidity though, max heat indices this afternoon likely top out
in the mid to upper 90s for a good portion of the area, and
perhaps into the lower 100s in portions of NYC and urban NE NJ.
Heat Advisory remains in place for all but SE Suffolk and SE New
London, where marine influence limits temperatures a bit.
Values may be more marginal for NE Suffolk, but given the
potential again on Tuesday, felt it was close enough to support
keeping in place for now. That said, there remains a caveat in
these values should any afternoon convection or subsequent
debris hinder temperatures.

Another night with low temps in the urban areas staying well
into the 70s to around 80 in the NYC metro.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Similar conditions expected on Tuesday, perhaps even a tad
warmer, with a chance for afternoon/evening convection once
again.

Guidance consensus continue to prog H85 temperatures at 21 or
22C on Tuesday, and this should yield surface temperatures into
the 90s once again for most areas. Not out of the question some
locales in urban NE NJ touch triple digits. Opted to use a
consensus of short term guidance for dew points rather than the
NBM, which has seemed to underdo mixing and yield Tds several
degrees too high in similar past events this season. Given all
this, heat indices should approach 100F across much of the
region this afternoon absent any convection or associated
debris. While values continue to flirt with excessive heat
warning criteria (105F or greater) in portions of NE NJ,
confidence in coverage is not high enough to warrant a watch at
this time. Certainly, some areas may approach or exceed this
value during peak heating, and conditions will be dangerously
hot regardless.

Yet another mid level wave approaches late Tuesday afternoon, and
CAMs depict varying solutions of scattered convection developing
along with it into the evening, primarily across the interior. Any
potential convective debris clouds would probably occur late enough
to limit any impact on potential high temperatures. This
convection may linger through the evening depending on timing
and placement of the wave, before conditions briefly dry out
overnight into Wednesday morning. Overnight temperatures in the
warmest locales of the NYC metro may not fall below 80 degrees.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Expect another day of high heat and humidity Wednesday as a cold
front approaches from the west. While there is little change in the
airmass ahead of the front, there is some uncertainty with frontal
timing, the onset of showers and thunderstorms, and convective
debris from upstream activity. Models have appeared to slow down the
timing a little from the previous run. Heat indices are generally
forecast to be 95 to 100 for much of the area, but due to those
uncertainties, the heat advisory will not be extended into Wednesday
at this time. Confidence would be higher if a consistent slowing
trend was already established. Also continued to blend in the
CONSALL with NBM dew points to knock them down slightly. NBM
typically has been too high and with winds S/SW, mixing may be
deeper, especially north and west of NYC.

Showers and thunderstorms become likely Wednesday afternoon into
the night with the approach of a cold front, which passes
through the area overnight. A few storms could become strong
and/or severe with some strengthening of the mid level flow and
moderate to potentially high instability. Heavy rainfall also a
good bet with PWATs around 2 inches. There is backing of the upper
flow to the SW as an upper trough approaches, so this will have to
be watched for potential training of the convection.

Chances for showers and thunderstorms will linger into Thursday,
with most of the area clear of any shower threat by mid-afternoon.
There will be a return to more typical high temperatures for this
time of the year, and dewpoints will be in the 60s.

Dry for at least Friday and Saturday with high pressure in control
and highs mostly in the middle and upper 80s. For Sunday, there are
some indications that a trough or weak cold front in association
with a trough aloft could bring a shower or thunderstorm to the
area, but will keep with a dry forecast for the time being as the
best forcing and deeper moisture will be to our north.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A weak surface trough remains in the vicinity through the TAF
period.

Mainly VFR.

There will be two periods where showers/thunderstorms are
possible. The first will be this afternoon, 18z to 21z.
Confidence in any activity during this time period is low and
have kept the VCSH for NYC and added a TEMPO of TSRA at KSWF.
Given the way the current convection is evolving, the activity
is expected to stay north of NYC. The second period will be
around 02z to 05z this evening with an approaching cluster of
showers/thunderstorms. This cluster will be weakening, but
confidence in thunder is higher during this period and have
added a PROB30 to the TAF.

Winds mostly SW/S, increasing to around 10-15kt today. Winds
lower to about 5-10kt overnight and then increase again to
10-15kt Tuesday.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Occasional gusts to 20kt possible.

Low confidence in TSTM occurrence this afternoon, but higher
confidence late this evening and early tonight, with timing
possibly off by 1-2 hours.

OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...

Tuesday Afternoon: Mainly VFR. A chance of evening showers and
thunderstorms and MVFR, mainly from NYC metro on NW. SW wind
gusts 15-20 kt afternoon into early evening.

Wednesday: VFR to start. MVFR or lower in showers and thunderstorms
late afternoon into the evening, with a chance of showers and
thunderstorms late at night.

Thursday: Mainly VFR. Chance of showers and thunderstorms.

Friday and Saturday: VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Sub SCA conditions largely prevail on all waters through
Tuesday.

A period of SCA conditions is possible, mainly on the ocean,
Tuesday night into Wednesday night with increased southerly flow
ahead of an approaching cold front. Ocean seas may linger at or
above 5 ft Thursday before subsiding. High pressure builds in
for the end of the week with sub SCA conditions.

&&

.HYDROLOGY...
With a humid air mass in place, any thunderstorms that develop
over the next several days will have the potential to produce
localized downpours. The risk of hydrologic impacts is limited
to the local scale, mainly for urban and poor drainage locations
through midweek.

&&

.TIDES/COASTAL FLOODING...
There is a moderate rip current risk on the ocean beaches
Monday and Tuesday due to 3-4 ft S swell 6-8s and S winds 10-15
kt. RCMOS and NWPS are generally in good agreement.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 10 PM EDT Tuesday for CTZ005>011.
NY...Heat Advisory until 10 PM EDT Tuesday for NYZ067>075-078>080-
     176>179.
NJ...Heat Advisory until 10 PM EDT Tuesday for NJZ002-004-006-
     103>108.
MARINE...None.

&&

SYNOPSIS...JC/BG/DR
NEAR TERM...BG/DR
SHORT TERM...DR
LONG TERM...JC
AVIATION...JT
MARINE...JC/BG/DR
HYDROLOGY...JC/BG/DR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 15, 2:34 AM EST, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
334 AM EDT Mon Jul 15 2024

NJZ004-006-103>108-NYZ072>075-176>179-160745-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
334 AM EDT Mon Jul 15 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT TUESDAY...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is the potential for heat indices getting to around 105 on
Tuesday. Thus, an Excessive Heat Watch is possible in subsequent
forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>011-NJZ002-NYZ067>071-078>080-160745-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Western Passaic-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-
334 AM EDT Mon Jul 15 2024

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 10 PM EDT
TUESDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is the potential for heat indices getting to around 105 on
Tuesday. Thus, an Excessive Heat Watch is possible in subsequent
forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ081-160745-
Southeast Suffolk-
334 AM EDT Mon Jul 15 2024

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ012-160745-
Southern New London-
334 AM EDT Mon Jul 15 2024

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-160745-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
334 AM EDT Mon Jul 15 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 15, 1:29 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service New York NY
229 PM EDT Mon Jul 15 2024

NYZ067-068-070-151915-
Putnam NY-Northern Westchester NY-Orange NY-
229 PM EDT Mon Jul 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WESTCHESTER...EAST
CENTRAL ORANGE AND WESTERN PUTNAM COUNTIES THROUGH 315 PM EDT...

At 228 PM EDT, Doppler radar was tracking a strong thunderstorm near
West Point, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Peekskill, Monroe, West Point, Cold Spring, Harriman, Kiryas Joel,
Putnam Valley, Woodbury, Firthcliffe, Highland Falls, Cornwall On
Hudson, Fort Montgomery, Highland Mills, and Central Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4149 7388 4127 7382 4127 7396 4129 7394
      4130 7397 4132 7398 4128 7405 4128 7421
      4141 7422 4146 7400 4145 7400 4144 7398
      4147 7395
TIME...MOT...LOC 1828Z 260DEG 16KT 4137 7411

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JT
Special weather statement, Jul 15, 2:24 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service New York NY
324 PM EDT Mon Jul 15 2024

CTZ005-006-NYZ068-070-152015-
Northern Fairfield CT-Northern New Haven CT-Putnam NY-
Northern Westchester NY-
324 PM EDT Mon Jul 15 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL FAIRFIELD...WESTERN NEW
HAVEN...NORTHERN WESTCHESTER AND EASTERN PUTNAM COUNTIES THROUGH 415
PM EDT...

At 324 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pawling to Brewster to Mount Kisco.
Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Danbury, Southbury, Mount Kisco, Mahopac, Lake Carmel, Sherman,
Brewster, Newtown, Trumbull, Ridgefield, Monroe, Bethel, Wilton,
Brookfield, and New Fairfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4165 7349 4164 7350 4149 7344 4151 7339
      4149 7337 4147 7331 4149 7333 4151 7332
      4151 7322 4141 7321 4122 7330 4120 7347
      4121 7348 4119 7354 4119 7383 4139 7380
      4151 7375 4153 7353 4167 7352
TIME...MOT...LOC 1924Z 265DEG 26KT 4152 7362 4140 7361 4121 7373

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JT
Local storm report, Jul 15, 3:09 PM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
409 PM EDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     Tstm Wnd Dmg     3 S Golden's Bridge     41.24N 73.68W
07/15/2024                   Westchester        NY   Emergency Mngr

            Trees down on wires at the Taconic
            Correctional Facility. Times estimated by
            radar.

&&

DBR
Local storm report, Jul 15, 3:14 PM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
414 PM EDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     Lightning        3 SSW Golden's Bridge   41.25N 73.69W
07/15/2024                   Westchester        NY   Broadcast Media

            House struck by lightning in Katonah.

&&
Local storm report, Jul 15, 3:19 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
419 PM EDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     Tstm Wnd Dmg     2 E Mount Kisco         41.21N 73.69W
07/15/2024                   Westchester        NY   Fire Dept/Rescue

            Trees down on Rock Gate Farm Road. Time
            estimated from radar.

&&

DBR
Local storm report, Jul 15, 3:36 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service New York NY
436 PM EDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     Tstm Wnd Dmg     1 WNW Bedford           41.20N 73.67W
07/15/2024                   Westchester        NY   Fire Dept/Rescue

            Trees and wires down on Guard Hill Rd. Time
            estimated from radar.

&&

DBR

The radar

The Brookhaven radar (KOKX), 59 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
July 15, 3:37 PM EST
Where
Fairfield County, 1.38 mi S of Talmadge Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.100, -73.500

Tree and wires down on Inwood Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2024Every state in 2024This day in weather historyWarnings in Connecticut, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205220.